Genie suffered from diverticulitis and was one of the unlucky ones who had to have some of her colon removed.
But then a whole new problem came up. Here’s what she writes:
On September 9, 2009 I had 12 inches of my colon removed because of diverticulitis.
The surgery went well, but because of the antibiotics I was given I developed C. difficile bad bacteria. This is where the bad overthrow the good.
This is very hard to get rid of, and I had two relapses.
One day I was praying and I believe that God led me to an answer. I have been on probiotics for one month and have not had another relapse of this bacteria.
The doctor never told me about probiotics.
I am grateful to have found something that works.
While antibiotics have many beneficial uses, they have a dark side, and causing bad bacteria overgrowth is a big part of that dark side.
The overgrowth that Genie had was Clostridium difficile, often called C. difficile or “C. diff.”
Usually our bodies can fight off C. diff if we’re healthy. But if our bodies are low in beneficial bacteria (which is a result of taking antibiotics), then the harmful ones can easily take over.
The antibiotics that most often lead to C. diff are:fluoroquinolones, cephalosporins, clindamycin and penicillins.
Mild C. diff causes diarrhea and abdominal cramping, but the real concern is if the overgrowth continues and becomes severe–then it can become life-threatening.
Severe C. diff causes your colon to become inflamed (aka colitis) or to form patches of raw tissue that can bleed or produce pus (called pseudomembranous colitis).
Symptoms of severe C. diff include:
- Watery diarrhea 10 to 15 times a day
- Severe abdominal cramping and pain
- Blood or pus in the stool
- Loss of appetite
Severe C. diff can also lead to kidney failure, bowel perforation (a hole in your colon), a ruptured colon or even death.
Now here’s the kicker–the standard medical treatment for C. diff is:
The claim is that these antibiotics “work” by stopping C. diff growth.
But the problem is that they kill the beneficial bacteria in your gut, too.
As Genie mentioned, C. diff is very hard to get rid of. So once you get off the antibiotics, C. diff can easily come back…and you won’t have a good supply of beneficial bacteria to fight them off.
So you’ll be back where you started from–making sure there’s nothing in the path between you and the bathroom.
It can be a never ending cycle.
Genie learned how to combat C. diff overgrowth naturally, without harsh antibiotics that can make the problem even worse.
No related posts.
Related posts brought to you by Yet Another Related Posts Plugin.